MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Catalog Number 0115810
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Inflammation (1932); Nerve Damage (1979); Pain (1994); Scar Tissue (2060); Hernia (2240); Disability (2371)
Date of Event 05/21/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient "underwent an additional surgery to repair recurrent hernia after the kugel patch failed and to remove the kugel patch, which has entrapped the iliohypogastric and ilioinguinal nerves"; however, medical records were not provided.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent surgery for repair of a left inguinal hernia.As reported, the patient's hernia was repaired with a bard/davol modified kugel hernia patch, reference number 0115810, lot number huud0491.On (b)(6) 2012: the patient underwent an additional surgery to repair recurrent hernia after the kugel patch failed and to remove the kugel patch, which has entrapped the iliohypogastric and ilioinguinal nerves.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient "underwent an additional surgery to repair recurrent hernia after the kugel patch failed and to remove the kugel patch, which has entrapped the iiiohypogastric and ilioinguinal nerves"; however, medical records were not provided.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct manufacturing date.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 1 years 8 months post implant of modified kugel patch, patient was diagnosed with nerve damage, inflammation, scar tissue and pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device list inflammation as a possible complication.Updated fields.(udi no),.Corrected field: h4 (manufacturing date) note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent surgery for repair of a left inguinal hernia.As reported, the patient's hernia was repaired with a bard/davol modified kugel hernia patch, reference number 0115810, lot number huud0491.On (b)(6) 2012: the patient underwent an additional surgery to repair recurrent hernia after the kugel patch failed and to remove the kugel patch, which has entrapped the iliohypogastric and ilioinguinal nerves.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information provided: on (b)(6) 2010 - patient was diagnosed with left inguinal hernia thereby underwent open hernia repair with the implant of modified kugel hernia patch (device #1).Per operative notes, "the ilioinguinal nerve were dissected and protected.The hernia with large amount of preperitoneal fat protruded through internal ring was identified.All adherent adipose tissue in the cord was excised and the inguinal canal was cleared.A modified kugel patch was inserted in the inguinal floor and the piece of on lay mesh was anchored to the pubic tubercle medially.Laterally the mesh was split to accommodate the cord.The ends of mesh were secured with sutures." on (b)(6) 2012 - patient was diagnosed with entrapment of iliohypogastric nerve and ilioinguinal nerves in mesh thereby underwent explant of lateral portion of mesh, resection of entrapped iliohypogasatric and ilioinguinal nerves and implant of bard soft mesh (device #2).Per operative notes, "scar tissue noted at the pubic area, thickened area of mesh was noted superiorly to the area of pain, the mesh was dissected and a thick scar plate was noted with the mesh.The nerves associated with the mesh coming down.The iliohypogastric nerve and ilioinguinal nerves were noted and resected.The mesh lateral to the internal ring was resected.The remaining portion of mesh was anchored to the conjoint tendon with sutures.A bard soft mesh (device #2) was trimmed and placed to the lateral and sutured." on (b)(6) 2012 - patient was diagnosed with left inguinal hernia.Attorney alleged that the patient had adhesions, nerve damage, pain and emotional injuries.It was also alleged that the patient had excision of mesh and excision of entrapped nerves.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7293339
Report Number1213643-2018-00369
Device Sequence Number19135630
Product Code FTL
UDI-Device Identifier00801741030796
UDI-Public(01)00801741030796(17)150428(10)HUUD0491
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2012
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2015
Device Catalogue Number0115810
Device Lot NumberHUUD0491
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2018
Supplement Date Received by Manufacturer10/07/2024
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date10/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age38 YR
Patient SexMale
Patient Weight80 KG